Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Nashville, TN

January 3, 20004 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 3, 2000, 4:30 PM CST for 4 counties in Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 4:30 PM CST (22:30 UTC)
Expired
Jan 3, 2000, 5:15 PM CST
In force
45 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Hickman County, TN, Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 106 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 2:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOHX 032233
SVRBNA
TNC081-099-101-119-032315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
430 PM CST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HICKMAN COUNTY IN TENNESSEE
  NORTH CENTRAL LAWRENCE COUNTY IN TENNESSEE
  LEWIS COUNTY IN TENNESSEE
  WESTERN MAURY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 515 PM CST

* AT 425 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF MOUNT PLEASANT...OR ABOUT
  10 MILES SOUTHEAST OF HOHENWALD...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES NORTHWEST OF MOUNT PLEASANT AT 510 PM CST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST MONDAY EVENING 
FOR THIS AREA.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NASHVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 10:30 AM CST, 6 hours earlier.

Area forecast discussion, Jan 3, 10:30 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CST MON JAN 3 2000

HAVE FINALLY GOTTEN MY HEAD SCREWED ON STRAIGHT, SO WILL GO AHEAD
AND DO A LITTLE FCST DISCUSSION. CURRENT FCST LOOKS ON TRACK, AS
ATMOSPHERE IN MIDDLE TN DESTABLIZES TODAY AND MOISTENS UP.

DUE TO INCREASING THREAT OF SEVERE WEATHER OVER PARTS OF WESTERN
MIDDLE TN, TOR WATCH NO. 5 HAS BEEN ISSUED. EVERYONE IN MIDDLE TN
SHOULD STAY ALERT TODAY AND TONIGHT, AS THIS STRONG WEATHER SYSTEM
MOVES IN AND LISTEN FOR ANY ADDITIONAL WATCHES OR SVR WEATHER
WARNINGS THAT MIGHT BE ISSUED.

WILL HAVE TO UPDATE ZFP AND AREA FCST TO INCLUDE MENTION OF SVR WX.
OTHERWISE, LTL CHANGE.

.BNA...NONE.

19

In the hours before

Special weather statement, Jan 3, 11:05 AM CST, 5 hours 25 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1105 AM CST MON JAN 3 2000

...TORNADO WATCH IN EFFECT UNTIL 500 PM CST FOR NORTHWEST MIDDLE
TENNESSEE...

A TORNADO WATCH IS IN EFFECT FOR...
STEWART...MONTGOMERY...ROBERTSON...HOUSTON...DICKSON...CHEATHAM...
BENTON...HUMPHREYS.

A DEVELOPING STORM SYSTEM IN THE CENTRAL PLAINS WILL STRENGTHEN
DURING THE AFTERNOON...AND TRACK NORTHEAST INTO SOUTHERN ILLINOIS BY
THIS EVENING. WARM MOIST AIR AND POSSIBLE RECORD WARMTH OUT AHEAD OF
THIS STORM SYSTEM...WILL CONTINUE TO MOVE INTO MIDDLE TENNESSEE
DURING THE AFTERNOON HOURS..

BY LATE THIS AFTERNOON...A COLD FRONT WILL BE APPROACHING FROM THE
MISSISSIPPI RIVER VALLEY...AND A BAND OF SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND MOVE INTO WESTERN MIDDLE TENNESSEE.

SEVERE WEATHER IS POSSIBLE WITH SOME OF THESE THUNDERSTORMS. THE
MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 50
MPH...HOWEVER ISOLATED TORNADOES ARE POSSIBLE.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ABREAST OF THE WEATHER THIS
AFTERNOON. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISINON
FOR FURTHER UPDATES AND WARNINGS SHOULD THEY BECOME NECESSARY.

NOW IS THE TIME TO THINK ABOUT WHERE YOU MIGHT TAKE COVER SHOULD
SEVERE WEATHER THREATEN YOUR AREA.

BOYD
01
Special weather statement, Jan 3, 2:10 PM CST, 2 hours 20 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
210 PM CST MON JAN 3 2000

...TORNADO WATCH IN EFFECT UNTIL 500 PM CST FOR NORTHWEST MIDDLE
TENNESSEE...AND ANOTHER TORNADO WATCH IS IN EFFECT UNTIL 7 PM CST
FOR SOUTHWEST MIDDLE TENNESSEE...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH FOR
NORTHWEST MIDDLE TENNESSEE...
STEWART...MONTGOMERY...ROBERTSON...HOUSTON...DICKSON...CHEATHAM...
BENTON...HUMPHREYS.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH FOR
SOUTHWEST MIDDLE TENNESSEE...
...DECATUR...PERRY...HICKMAN...LEWIS...WAYNE...LAWRENCE.

STRONG THUNDERSTORMS ARE MOVING NORTHEAST THROUGH MISSISSIPPI AND
WILL MOVE INTO SOUTHWEST MIDDLE TENNESSEE SHORTLY. A FEW OF THESE
STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND EVENING
WITH DAMAGING WINDS IN EXCESS OF 55 MPH AND LARGE HAIL ALONG WITH
ISOLATED TORNADOES.

SEVERE THUNDERSTORMS...SOME WITH TORNADOES ARE ALSO OCCURRING IN NORTHEAST
ARKANSAS.

THE POTENTIAL EXIST FOR SEVERE WEATHER OVER THE WEST HALF OF MIDDLE
TENNESSEE FOR THE REMAINDER OF THE AFTERNOON AND INTO TONIGHT.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ABREAST OF THE WEATHER THIS
AFTERNOON. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR FURTHER UPDATES AND WARNINGS SHOULD THEY BECOME NECESSARY.

NOW IS THE TIME TO CONSIDER WHERE YOU MIGHT TAKE COVER SHOULD SEVERE
WEATHER THREATEN YOUR AREA.

BOYD
01
Special weather statement, Jan 3, 4:00 PM CST, 30 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
400 PM CST MON JAN 3 2000

...TORNADO WATCH IN EFFECT UNTIL 900 PM CST FOR NORTHERN MIDDLE
TENNESSEE...AND ANOTHER TORNADO WATCH IS IN EFFECT UNTIL 7 PM CST
FOR SOUTHWEST MIDDLE TENNESSEE...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH FOR
NORTHERN MIDDLE TENNESSEE...
...CHEATHAM...HUMPHREYS...STEWART...DAVIDSON...MACON...SUMNER...
DICKSON...MONTGOMERY...TROUSDALE...HOUSTON...ROBERTSON...WILSON

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH FOR
SOUTHWEST MIDDLE TENNESSEE...
...DECATUR...PERRY...HICKMAN...LEWIS...WAYNE...LAWRENCE.

STRONG THUNDERSTORMS ARE MOVING NORTHEAST THROUGH MIDDLE TENNESSEE
WITH SOME STORMS INCREASING IN INTENSITY. A FEW OF THESE STORMS
COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS IN EXCESS OF 55
MPH AND LARGE HAIL ALONG WITH ISOLATED TORNADOES.

SEVERE THUNDERSTORMS HAVE PRODUCED TORNADOES WITH DAMAGE THIS AFTERNOON
IN NORTHEAST MISSISSIPPI AND NORTHEAST ARKANSAS.

THE POTENTIAL EXIST FOR SEVERE WEATHER OVER PART OF MIDDLE TENNESSEE
FOR THE NEXT SEVERAL HOURS.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ABREAST OF THE WEATHER THIS
AFTERNOON. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR FURTHER UPDATES AND WARNINGS SHOULD THEY BECOME NECESSARY.

NOW IS THE TIME TO CONSIDER WHERE YOU MIGHT TAKE COVER SHOULD SEVERE
WEATHER THREATEN YOUR AREA.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:04 PM CSTTornado WarningOHXWayne26 min
Jan 3, 5:04 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson41 min
Jan 3, 5:25 PM CSTSevere Thunderstorm WarningOHXStewart35 min
Jan 3, 5:28 PM CSTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.